How Parkinson’s medication work?
Your drugs do one or more of the following:
- increase the amount of dopamine in the brain
- act as a dopamine substitute, stimulating the parts of the brain where dopamine works
- block the action of other factors (enzymes) that break down dopamine
What medication will I take and when will I start?
When you receive your diagnosis, you and your specialist will make a decision about whether to start treatment straight away or wait until your symptoms cause you more problems. Medication in early onset might be delayed if symptoms are very mild and it is not impacting on your daily life.
When you start medication, you will be given specific times to take it and if it is to be taken with or without food. This information is important for the medication’s effectiveness.
You may be prescribed levodopa, dopamine agonist or a MAO-B inhibitor. Which medication you take depends on how much your symptoms affect you and other factors such as, your age and your lifestyle. Most people find they tolerate their treatment well and will return to their specialist for review. This is when your specialist or Parkinson’s nurse will increase or decrease the doses, the frequency, or add new drugs until your symptoms are as controlled as possible.
Before leaving the clinic you should get the contact details of your Parkinson’s nurse or the number of the clinic in case you have any problems with side effects. It is important that you are aware of any changes you are experiencing and it might be helpful to keep a log of this for the first couple of weeks.
Medication is specific to you
Every person with Parkinson’s has a different experience of the condition as symptoms do vary, so your specialist, Parkinson’s nurse or pharmacist will work with you to find the best combination of treatment that is best for you as an individual.
Finding the best drug, dose and timing won’t happen straight away. Your treatment regime will usually need adapting as your Parkinson’s symptoms change over the years.
Planning a medication routine is something that should be a joint decision between you and your healthcare professionals. If you are prescribed medication, make sure you ask about what you are taking, when to take it, and any side effects.
Side effects of Parkinson’s medication
Like any drugs, Parkinson’s drugs can have side effects. This means that some things you may think are Parkinson’s symptoms could be side effects of your medication.
Below we have listed some side effects that are important to be aware of. medication affects everyone differently. It is important to follow the instructions and never to suddenly stop taking your medication without medical advice.
Impulsive and compulsive behaviours
People who experience impulsive and compulsive behaviours can’t resist the temptation to carry out an activity – often one that gives immediate reward or pleasure. Behaviours may involve gambling, becoming a ‘shopaholic’, binge eating, internet usage or focusing on sexual feelings and thoughts. This can have a huge impact on people’s lives including family and friends.
Not everyone who takes Parkinson’s medication will experience impulsive and compulsive behaviours, so these side effects should not put you off taking your medication to control your symptoms.
If you have a history of behaving impulsively you should mention this to your GP, specialist or Parkinson’s nurse.
Asking your specialist to make changes to your medication regime or adjusting the doses that you take is the easiest way to control impulsive and compulsive behaviours. So, if you are experiencing this side effect, tell your healthcare professional as soon as possible before it creates large problems.
Some Parkinson’s medications can make you very sleepy. Sometimes this happens suddenly and without warning. Make sure you know what safety precautions you need to take – if you can drive, for example.
Sometimes it can be hard to know whether your sleep problems are part of the condition or whether they are a side effect of your Parkinson’s medication. It’s important to talk to your healthcare professionals to find out the cause of these problems.
Blood pressure changes
There are some Parkinson’s medications that can make your blood pressure fall very quickly, causing you to feel dizzy or faint, particularly if you have low blood pressure issues in the past. By increasing the amount of liquid, you drink can help. Your specialist or Parkinson’s nurse will be able to prescribe medication to ease this side effect and give you other tips, so speak to them for more advice.